Montana, 2012

Winter Storm in Montana, January 17 to 20, 2012

January 17 to 20, 2012 · NWS TFX · 7 events in 6 counties and zones

An upper level disturbance brought snow to the Rocky Mountain Front and portions of Southwest Montana. Snow amounts of 10 to 12 inches were reported.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

An upper level disturbance brought snow to the Rocky Mountain Front and portions of Southwest Montana. Snow amounts of 10 to 12 inches were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jan 16, 10:30 PM MST, 6 hours 30 minutes earlier.

Area forecast discussion, Jan 16, 10:30 PM MST, 6 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1030 PM MST MON JAN 16 2012

UPDATED AVIATION

.UPDATE...
HAVE DROPPED THE MENTION OF SNOW FOR MOST OF CENTRAL MONTANA AND
THE EASTERN PORTIONS OF SOUTHWEST MONTANA FOR THE REST OF THIS
EVENING BASED ON RADAR/SATELLITE IMAGERY AND SURFACE OBSERVATIONS.
ALSO BACKED OFF ON THE INHERITED THREAT OF SNOW IN THESE SAME
AREAS FOR LATE TONIGHT. AS FOR TEMPERATURES RAISED SOME LOWS FOR
TONIGHT OVER SOUTHWEST MONTANA WITH INCREASING SKY COVER THE REST
OF TONIGHT. ALSO LOWERED THEM NEAR THE CANADIAN BORDER BASED ON
EARLY EVENING TRENDS. AS FOR HIGHLIGHTS HAVE HIGH CONFIDENCE IN
WINTER STORM CONDITIONS FOR THE ROCKY MOUNTAIN FRONT BEGINNING
LATE TONIGHT. ALSO WAS CONSIDERING A WIND CHILL ADVISORY IN THE
FAR NORTH FOR AT LEAST TONIGHT BUT WINDS HAVE DROPPED OFF. WILL
NEED TO REVISIT WIND CHILLS FOR TUESDAY NIGHT. BLANK

&&

.AVIATION...
UPDATED 0600Z.
A COLD FRONT WILL DESCEND FROM CANADA AND BRING LIGHT TO AT TIMES
MODERATE SNOW TO AREAS ALONG THE HI-LINE INCLUDING KCTB AND KHVR.
MVFR AND OCCASIONAL IFR CONDITIONS ARE POSSIBLE FOR THESE LOCATIONS
AND WIDESPREAD MOUNTAIN OBSCURATION IS ALSO EXPECTED THROUGH
TUESDAY. PATCHY FOG IS ALSO POSSIBLE AT KHLN AND ADDED VCFG THROUGH
TONIGHT. WINDS WILL SHIFT TO THE NORTHEAST BEHIND THE FRONT FOR KCTB
AND KHVR AND ELSEWHERE REMAIN LIGHT AND VARIABLE. THE FRONT WILL
APPROACH CENTRAL MONTANA TOWARDS THE END OF THE CURRENT FORECAST
PERIOD WITH LIGHT SNOW DEVELOPING FROM KGTF TO KLWT BY 06Z
WEDNESDAY. MLV

&&

.PREV DISCUSSION...
/ISSUED 438 PM MST MON JAN 16 2012/
TONIGHT THROUGH WEDNESDAY...OVERALL...AN ACTIVE WEATHER PATTERN
WILL RESIDE OVER THE REGION FOR THE NEXT FEW DAYS. EXPECT
SCATTERED SHOWERS OVER THE ROCKY MOUNTAIN FRONT...TO BECOME MORE
WIDESPREAD AND HEAVIER TOWARDS MORNING. THERE IS THE POTENTIAL FOR
HEAVY SNOW OVER THIS REGION AT TIMES THEN FROM TUESDAY THROUGH
THURSDAY NIGHT...SO THIS REGION HAS BEEN PLACED UNDER A WINTER
STORM WATCH. ELSEWHERE OVER THE REGION TONIGHT...EXPECT SOME
PASSING EVENING FLURRIES...WITH ISOLATED SNOW SHOWERS AFTER
MIDNIGHT...MAINLY OVER THE NORTHERN TIER OF THE REGION. FOR
TUESDAY...EXPECT THE SNOW TO CONTINUE ALONG THE FRONT
RANGE...WHILE THE SNOW SHOWERS START TO SPREAD A BIT FURTHER
EASTWARD OVER NORTH CENTRAL MONTANA DURING THE AFTERNOON HOURS.
TEMPERATURES WILL GENERALLY REMAIN COLD. FOR TUESDAY NIGHT THE
SNOW BECOMES LIKELY ACROSS MUCH OF NORTH CENTRAL/SOUTHWEST MONTANA
AS THE MAIN WARM FRONT BEGINS TO DEVELOP OVER SOUTHWEST MONTANA.
THIS WARM FRONT WILL BEGIN TO SLOWLY PUSH NORTHWARD
WEDNESDAY...AND LOCATIONS NEAR THE MAIN FRONTAL BOUNDARY SHOULD
RECEIVE THE HEAVIEST SNOWFALL. TEMPERATURES WILL REMAIN COLD OVER
MUCH OF NORTH CENTRAL MONTANA...AS SEASONABLE TEMPERATURES START
TO MOVE BACK INTO FAR SOUTHWEST MONTANA. BRUSDA

WEDNESDAY NIGHT THROUGH MONDAY NIGHT...MEDIUM RANGE MODELS AGREE
THAT THE BITTERLY COLD AIRMASS WILL BEGIN TO MODERATE WEDNESDAY
NIGHT INTO THURSDAY AS THE FLOW ALOFT BECOMES MORE WESTERLY.
HOWEVER...THERE ARE STILL DIFFERENCES AMONG THE MODELS IN THE EXACT
POSITIONING OF THE SURFACE BOUNDARY DIVIDING THE WARM AND COLD
AIRMASSES...WHICH IS RESULTING IN MODEL FORECAST TEMPERATURE
DIFFERENCES OF GENERALLY 10 TO 20 DEGREES THROUGH THE END OF THIS
WEEK. THEREFORE...AM ELECTING TO GO WITH MORE OF A GRADUAL MOVEMENT
OF THE BOUNDARY THROUGH THE PERIOD...RESULTING IN A GRADUAL WARMING
OF TEMPERATURES. HOWEVER...SNOW WILL REMAIN LIKELY FOR THE WEDNESDAY
NIGHT AND THURSDAY PERIODS DUE TO CONTINUED SIGNIFICANT MOISTURE
OVERRUNNING THE COLD AIRMASS STILL IN PLACE. AS HAS BEEN MENTIONED
IN THE HAZARDOUS WEATHER OUTLOOK...WINTER WEATHER HIGHLIGHTS MAY BE
NECESSARY FOR THIS EVENT...AS SNOWFALL WILL BE LIGHT BUT PERSISTENT.
THE SURFACE BOUNDARY WILL LIFT NORTHEAST DURING THIS
PERIOD...ALLOWING TEMPERATURES IN SOUTHWEST MONTANA TO WARM TO ABOVE
NORMAL...CAUSING VALLEY PRECIPITATION TO LIKELY BE A RAIN/SNOW MIX.
CENTRAL MONTANA (INCLUDING GREAT FALLS AND LEWISTOWN) WILL LIKELY
ONLY REACH NEAR NORMAL.

AS THE FLOW ALOFT BECOMES MORE WESTERLY FRIDAY AND SATURDAY...THE
BOUNDARY WILL CONTINUE TO MOVE NORTHEAST...ALLOWING ABOVE NORMAL
TEMPERATURES TO REACH INTO CENTRAL MONTANA WITH NEAR NORMAL
TEMPERATURES AS FAR NORTH AS THE CANADIAN BORDER. THERE WILL LESS
OF A THREAT OF OVERRUNNING PRECIPITATION AS THE SURFACE BOUNDARY
LIFTS NORTH...BUT A DISTURBANCE IN THE FLOW ALOFT WILL CONTINUE
MOUNTAIN SHOWERS AND KEEP A CHANCE OF SHOWERS OVER THE PLAINS.
HOWEVER...STRONG WESTERLY WINDS BLOWING OVER RIDGE TOPS WILL CAUSE
AREAS OF BLOWING SNOW THERE. THE MORE PROGRESSIVE WESTERLY FLOW
ALOFT WILL BECOME LESS MOIST OVER THE WEEKEND AND KEEP
TEMPERATURES CLOSE TO NORMAL...BUT DISTURBANCES IN THE FLOW WILL
GENERALLY KEEP AT LEAST A SLIGHT CHANCE OF SHOWERS AROUND THROUGH
THE REMAINDER OF THE PERIOD. COULSTON

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  -8  13 -10  -2 /  10  30  80  90
CTB -21  -6 -21 -10 /  40  70  80  90
HLN   2  21   8  16 /  10  30  70  90
BZN  -9  22  10  21 /  10  20  70  80
WEY  -8  11   3  20 /  20  40  60  80
DLN   4  18  11  21 /  10  20  60  80
HVR -16   2 -18  -9 /  20  40  60  60
LWT  -8  19  -8   0 /  10  20  70  80

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING FROM 5 AM TUESDAY TO 4 AM MST FRIDAY
NORTHERN ROCKY MOUNTAIN FRONT...SOUTHERN ROCKY MOUNTAIN FRONT.

&&

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jan 16, 9:46 PM MST, 7 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
946 PM MST MON JAN 16 2012

MTZ009-048-180500-
NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT-
946 PM MST MON JAN 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...TONIGHT

THERE IS A LOW PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A WINTER STORM WARNING IS IN EFFECT FROM TUESDAY MORNING THROUGH
THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

REPORTS OF SNOWFALL...ICE ACCUMULATION OR SIGNIFICANT
RESTRICTIONS TO VISIBILITY WOULD BE GREATLY APPRECIATED.

MTZ008-010>015-044>047-049>055-180500-
BEAVERHEAD-EASTERN GLACIER-HILL-CASCADE-CHOUTEAU-
CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
946 PM MST MON JAN 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TONIGHT

THERE IS A LOW PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A WEATHER SYSTEM ARRIVING WEDNESDAY WILL BRING THE POSSIBILITY OF
HEAVIER SNOWFALL OCCURRING THROUGH THURSDAY NIGHT. WINTER WEATHER
HEADLINES COULD BE NECESSARY DURING THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

REPORTS OF SNOWFALL...ICE ACCUMULATION OR SIGNIFICANT
RESTRICTIONS TO VISIBILITY WOULD BE GREATLY APPRECIATED.

Event by event

7 winter storm. Local standard time, as filed.

Winter Storm, North Rocky Mountain Front

When
January 17, 5:00 AM MST to January 20, 4:00 AM MST
Where
North Rocky Mountain Front forecast zone
Reported by
Mesonet

Ten inches of snow fell at Babb 11WSW (the Many Glacier SNOTEL site - elevation 4900 feet).

Winter Storm, North Rocky Mountain Front

When
January 17, 5:00 AM MST to January 20, 4:00 AM MST
Where
North Rocky Mountain Front forecast zone
Reported by
Trained Spotter

Six inches of snow fell at Choteau 8ENE.

Winter Storm, Cascade

When
January 18, 5:00 AM MST to January 20, 4:00 AM MST
Where
Cascade forecast zone
Reported by
Trained Spotter

Eighteen inches of snow fell at Neihart 7SSE.

Winter Storm, Southern Lewis and Clark

When
January 18, 5:00 AM MST to January 20, 4:00 AM MST
Where
Southern Lewis and Clark forecast zone
Reported by
NWS Employee

Six inches of snow fell at Helena.

Winter Storm, Judith Basin

When
January 18, 5:00 AM MST to January 20, 4:00 AM MST
Where
Judith Basin forecast zone
Reported by
Mesonet

Fourteen inches of snow fell at Neihart 12SSE.

Winter Storm, Jefferson

When
January 18, 5:00 AM MST to January 20, 4:00 AM MST
Where
Jefferson forecast zone
Reported by
Trained Spotter

Eight inches of snow fell at Clancy 3W.

Winter Storm, Meagher

When
January 18, 5:00 AM MST to January 20, 4:00 AM MST
Where
Meagher forecast zone
Reported by
Mesonet

Twelve inches of snow fell at Neihart 10SSE (the Deadman Creek SNOTEL site - elevation 6480 feet). Also, 6 inches of snow fell at White Sulphur Springs.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2012Every state in 2012This day in weather historyWarnings in Montana, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 358060, 358063, 358061, 358062, 358065, 358068, 358071.